All Journal Entries Journals
Sort By:  

First Cymbalta withdrawal and now Xanax withdrawal

Dec 30, 2008 - 1 comments

I am finally at the end of my rollercoaster ride of anti-anxiety/depression medication. Since I was first prescribed these meds for post-pardom depression 4 years ago, I have been on 9 different medicines trying to find "the right one" for me. Turns out, I don't need any. I only had post-pardom depression and have OCD (which I can control on my own with the aid of Ativan on rare occassions of severe attacks of anxiety).

So, About 1 1/2 months ago I finally made it through the hell that Cymbalta was causing me. Withdrawing from that medication ranked up there with the withdrawal I had from Paxil (and the weight gain while on it). So, now that is finished, it is time to get rid of the Xanax XR.

I have been on Xanax XR since March 2008. Not too long but much longer than recommended. I have been on 2 0.5mg pills a day (1mg total). Since 0.5 is the lowest you can go in XR, my doctor has given me regular Xanax (0.25mg) and instructed me to take that twice a day. After a month We will go down to 0.25 at night and split a 0.25 tablet in half and take it in the morning. The next month I will be taking half 0.25 tablets morning and night. The next month I will only take half of a 0.25 tablet at night and the following month I will be done. Doing the math, after 4 months I should be drug free. Here's my problem...

I have only been doing the 0.25 pill at morning and night for 4 days now and I am in hell. I am having all the withdrawal symptoms that I had while taper off of Cymbalta. Dizziness, nausea, confusion, brain zaps, weak muscles, muscle twitching, horrific anxiety (worse than I ever had it before medications), and the list goes on. I'm starting to wonder if it is even worth my "tapering". It feels like I am at the worst that this withdrawal could possibly be. It is as bad as both my Cymbalta withdrawal (tapering) and Paxil withdrawal (cold turkey). Should I really need to take those 0.25 pills twice a day to prolong things?

God, I am so tired of these medications. Sure, at first it really seemed like it helped (considering I was ready to kill my husband and newborn child) but did I really need treatment for 4 years which consisted of 9 medications (well with the new Xanax make that 10)?!!!!

Cymbalta Withdrawal

Nov 16, 2008 - 8 comments

So, they say that you do not actually go through 'withdrawal' from SSRI's because they are not addicting. Instead they like to call it a discontinuation syndrome. Most of the times, doctors don't like to even recognize this discontinuation syndrome and like to tell you that it is your old symptoms of depression and anxiety coming back. Well I beg to differ.

I have been on anti-depressants for 4 years now. I had anxiety issues which I was controlling on my own and only using Lorazepam when I desperately needed (like once every 2 months). Then I had post-pardom depression and it has been downhill. They put me on Zoloft for two months and then the doctors just assumed that because I had anxiety issues and got depression from having my baby, I must be a manic depressive and have to stay on these meds. Rather than keep me on Zoloft, they felt the need to change me to Paxil.

At first I thought they were great. I felt well. But anything was better than what I felt after having my daughter. After the first 10 months, of Paxil, I gained 55lbs (while still having 9 left to lose from my pregnancy). Turns out it was the meds so they took me off. With in three days I was in hell.

Awful, vivid, lucid nightmares I couldn't wake myself from. The type where I was witnessing gross murders and mutilations and many times committing them myself. Nausea, brain zaps, tremors, fatigue, cold sweats... you name it I had it. So they put me on Prozac. It took about another 2 weeks but finally the symptoms subsided and I was feeling great. Apparently I was very ill and had to be on medication to regulate those symptoms. They were certainly not discontinuation symptoms (or so they told me).

Prozac was great and I was able to lose 35lbs of the total 64 I needed to lose and then I had a reaction. I started having a lot of heart palpatations. So off the meds I went, cold turkey, and off to the cardiologist I went to rule out my heart and confirm is was a medication reaction. Luckily Prozac has a longer half-life limiting the stressful and dibilitating symptoms.

After ruling out the heart, it was confirmed that Prozac was causing the problems. After a month of being off it and only experiencing tingling through-out my body (like my limbs were going numb) and slight anxiety because of it, I was given a new medication. This time we were going to try Effexor. We started on a higher dose which made me wake every hour on the hour, feel gittery and terribly ill. They lowered the dose and I still couldn't handle it. After 3 weeks of suffer on that, they switched me again.

This time they thought they would prescribe me buspar and amatryptalin (because I was having increased stomach pain from my gastritis & gerd - apparently it helps with pain as well as depression???). After a month of that ****, being tired all the time and still feeling horribly anxious, I was taken off them completely. Mind you, this was the third set of medications in 4 months that they just completely stopped me from - cold turkey!! This was just after Christmas of last year.

By the second week of January I should have been sent to the loony bin. I thought the world would be a better place with out me. I felt gittery, shaky (like I had too much coffee), body tingling and limbs feeling as though they were going to go numb. I had headaches, nausea, upset stomach, severe anxiety (especially health), every muscle in my body - from head to toe- was involuntarily twitching. I felt fatigued to the point that I didn't want to get out of bed. I was light-headed, dizzy, my gait was off. I felt worthless, cried all the time, feared being away from people in case something seriously wrong happened to me but didn't want to be around anyone because they annoyed me and made me nervous. I had serious heart palpatations and difficulty breathing. And the 'ZAPS'. I would have, out of no where, awful zaps in my brain that would render me helpless for seconds and then disappear. I would get similar zaps throughout my body but they were no where near as painful. My vision was off and it hurt when ever I would move my eyes and I could also hear myself blink.

After suffering for 3 weeks with this, I went back to the doctors and got more help. I was told this was my depression resurfacing and had to be on new meds. I was put on Xanax XR for the anxiety and Cymbalta for all the pain I was experiencing and my depression. With in two weeks I was feeling great again. This time, the only side effect I had, almost immediately, was being very lethargic in the mornings and that is from the Xanax XR (because I take it at night). But after a couple months, I started gaining weight again - packing on the 1-2 lbs per week despite a vigorous workout 5 days a week, weightlifting, and cutting calories back to 1200/1300 a day.

This time I got smart. I started seeing a therapist and switched doctors. Under their supervision I started to ween off of Cymbalta, something I have never done before (my experience was always cold turkey). I was on 60mg for 8 months when we reduced me to 30mg. 4 days after my reduction, the symptoms started. I got a couple headaches, was pretty nauseous, and felt gittery. This only lasted for about 5/6 days, until my body got use to the 30mg. 3 weeks later they reduced me to 20mg (the lowest does Cymbalta has). 4 days after reduction I got a headache for like a day and then it was over. 3 weeks later it was the end - no more Cymbalta - and that was 9 days ago (11/7/08). Like clockwork, 4 days after reduction, it started...

The lucid, vivid nightmares. The headaches. The nausea. The tingling throughout my body and sensation of numbness. The feeling of an irregular heartbeat. The 'ZAPS'. Stomach cramping and major changes in bowel movements. Vertigo. Pain when moving eyes. Fullness in head. Every muscle, tendon, ligament, joint and bone hurts in my body. I feel like someone who has Arthritis, Fibromyalgia, GERD, Asthma, The Flu, Sinus Infection, Ear Infections, Anxiety, Depression ......and the list goes on.

This is truly hell. I know this is not depression or anxiety. This is WITHDRAWAL from the medication. I don't care if technically it is not withdrawal because you can't get addicted to Cymbalta but I tell ya I sure feel like going back on it to make the suffering stop. In my eyes, that is being addicted. Unlike those who withdraw from alcohol, crack and whatever else - these people get to go to these weekly spas to recover in. I get to work, go to school, take care of my daughter, take care of my home and hope to hell that I can survive. There is nothing to ease my pain or make it better. Plus, I have no idea when this misery is going to end. I have to smile and pray to god that it will be over soon. I feel so horrible that I am not even sure if this is the 'discontinuation syndrome' or if there is something really wrong with me. I could I tell when I feel like sh*t all the time?!

When will it end and when can I go back to being normal? When can I live the life that I remember from 4 years ago? AAAAAHHHHHHHHHHHHHH. If you can help it, never go on Cymbalata, or any other SSRI for that matter, unless you are 100% positive that the benefits will outweight the negatives. Make sure to get a second or even third opinion about whether or not SSRI's are good for you!